TITLE

Methylphenidate-Induced Acute Orofacial and Extremity Dyskinesia

AUTHOR(S)
Yilmaz, Ayse Esra; Donmez, Ahsen; Orun, Emel; Tas, Tugba; Isık, Bunyamin; Sonmez, Fatma Mujgan
PUB. DATE
June 2013
SOURCE
Journal of Child Neurology;Jun2013, Vol. 28 Issue 6, p778
SOURCE TYPE
Academic Journal
DOC. TYPE
Case Study
ABSTRACT
Methylphenidate is a short-acting stimulant. In this article, the authors report a 7-year-old male patient who presented with orofacial and limb dyskinesia after his first dose of methylphenidate treatment for a diagnosis of attention-deficit/hyperactivity disorder; he was also receiving sodium valproate treatment for epilepsy. Orofacial dyskinesia appeared 5 hours after methylphenidate administration, persisted for 10 hours, and had completely resolved within 2 days. Although limb dyskinesia after methylphenidate is a commonly reported side effect, to the authors’ knowledge this is only the second reported case to develop both orofacial and limb dyskinesia in the acute period after the first dose of methylphenidate. This case is reported to emphasize the potential side effects of methylphenidate, individual differences in drug sensitivities, and drug–receptor interactions via different mechanisms.
ACCESSION #
87598684

 

Related Articles

  • Methylphenidate/valproate.  // Reactions Weekly;12/19/2015, Vol. 1582 Issue 1, p296 

    The article describes the case of acute dyskinesia that developed in a 6-year-old boy during treatment with methylphenidate for attention deficit hyperactivity disorder and valproate for epilepsy.

  • Combination lamotrigine and valproate most effective antiepileptic drugs.  // Australian Journal of Pharmacy;Jun2012, Vol. 93 Issue 1105, p87 

    The article informs that the combination of lamotrigine and valproate are considered as most effective antiepileptic drug for treating disabled adults with highly refractory epilepsy.

  • Valproic acid.  // Reactions Weekly;5/4/2013, Issue 1451, p47 

    The article presents a case study of a 12-year-old girl who developed hyperammonaemic encephalopathy while receiving valproic acid for epilepsy.

  • Valproic acid.  // Reactions Weekly;9/28/2013, Issue 1471, p41 

    The article offers information on a report titled "Valproic acid pharmacogenetics in an individual approach to treatment of women of childbearing age with epilepsy" by N.A. Shnayder and colleagues which appeared in the 2011 issue of the Russian journal.

  • Valproic acid overdose.  // Reactions Weekly;11/27/2010, Issue 1329, p34 

    The article describes 19 cases of various valproic acid toxicities in 13 female and 6 male patients who have history of either epilepsy or mood disorders.

  • Valproate effective as single-drug therapy in epilepsy. Dale, David C.; Federman, Daniel D. // Cortlandt Forum;04/25/97, Vol. 10 Issue 4, p26 

    Recommends valproate as an alternative to the dual-drug approach in epilepsy. Advice of discussing the alternative with parents and patients.

  • Carbamazepine.  // Reactions Weekly;3/22/2008, Issue 1194/1195, p11 

    The article describes the case of a man who developed drug rash with eosinophilia and systemic symptoms syndrome during treatment with carbamazepine for epilepsy. He had a history of epilepsy which was managed with valproic acid and phenobarbital. Due to frequent convulsive episodes,...

  • The relationship between treatment with valproate, lamotrigine, and topiramate and the prognosis of the idiopathic generalised epilepsies. Nicolson A; Appleton R E; Chadwick D W; Smith D F // Journal of Neurology, Neurosurgery & Psychiatry;Jan2004, Vol. 75 Issue 1, p75 

    OBJECTIVE: To examine a large population with idiopathic generalised epilepsy (IGE), and estimate the overall remission rates for the IGEs and subsyndromes in a clinic based sample. Remission rates on valproate, lamotrigine, topiramate, and combinations of these antiepileptic drugs were...

  • Methylphenidate/valproate semisodium.  // Reactions Weekly;8/3/2013, Issue 1464, p28 

    The article presents a case study about the exacerbation of compulsive behavior, facial tics and generalised tonic-clonic seizure in a six-year-old girl after receiving methylphenidate and valproate semisodium.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sign out of this library

Other Topics